Q & A: The depressing side-effects of anti-malarials

A while ago I read about the risk of depression as a side-effect of malaria treatments. I would like to know more about this as I am planning a round- the-world trip, but have suffered previously from a severe depressive illness and will do anything to avoid a recurrence. What alternatives are there?

H Carey


Dr Larry Goodyer replies: The question of whether or not to take Larium does still seem to vex travellers to the tropics. The problem is that although in some areas Larium is the most effective preventative drug against malaria, there are concerns about its side-effects. The neuropsychiatric side-effects, such as depression and anxiety, can be quite severe in a small number of cases. The official figure for the incidence of neuropsychiatric side-effects, which are disabling and require medical assistance, has been put at around one in 200. More importantly from your point of view, is that people with a history of depressive illness are not recommended to take Larium. There are alternatives, which should be discussed with your doctor or a specialist travel health clinic. One possible strategy may be to take the older chloroquine and proguanil, while paying attention to avoiding mosquito bites. You could plan your itinerary to identify those areas where Larium is the recommended medication. This would include parts of the sub-Saharan Africa, south-east Asia and the Amazon basin.

Dr Larry Goodyer is a lecturer in clinical pharmacy at King's College, London. Contact the Nomad Travel Health Helpline (tel: 0891 633414; calls cost 60p per minute).